Minerva

Minerva

BMJ 2009; 339 doi: http://dx.doi.org/10.1136/bmj.b3109 (Published 04 August 2009) Cite this as: BMJ 2009;339:b3109

A woman who was fitted with an intrauterine contraceptive device by a nurse who had conducted a pregnancy test on her two weeks previously discovered she was pregnant three weeks later. An attempt to remove the device at eight weeks’ gestation failed, and the pregnancy continued, despite the patient being warned that she had a higher risk of miscarriage because of the device. She miscarried at 20 weeks’ gestation and sued for clinical negligence. The written documentation was heavily criticised for its lack of detail, and so was the nurse for not taking adequate measures to ensure the patient was not pregnant just before the device was inserted (Casebook 2009;17:2; www.medicalprotection.org/uk/case-reports/casebook-may-2009/too-late-for-contraception).

Lots of patients report muscle aches when they take statins, but few data exist on whether pain is a sign of injury. The results of muscle biopsies taken from 44 patients with clinically diagnosed statin associated myopathy suggest that persistent myopathy reflects structural muscle damage; in addition, a lack of raised concentrations of circulating creatine phosphokinase does not rule out structural muscle damage (CMAJ 2009;181:E11-8; doi:10.1503/cmaj.081785).

Are we doing any better for our patients …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe